Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 686, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 5, 2003, 5:43 PM CDT for Alfalfa County, Oklahoma. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2003, 5:43 PM CDT (22:43 UTC)
- Expired
- Aug 5, 2003, 6:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Alfalfa County, OK
The radar
The Vance AFB radar (KVNX), 18 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -601 J/kg
- Mixed-layer LCL
- 2131 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
423 WUUS54 KOUN 052243 SVROKC OKC003-052330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 544 PM CDT TUE AUG 5 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALFALFA COUNTY IN NORTHWEST OKLAHOMA * UNTIL 630 PM CDT * AT 544 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM NEAR CHEROKEE...MOVING SOUTHEAST AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE CHEROKEE...GOLTRY...HELENA... INGERSOLL...LAMBERT AND WESTERN GREAT SALT PLAINS LAKE WINDS TO 65 MPH AND HAIL TO THE SIZE OF NICKELS ARE LIKELY. PARTICULARLY DAMAGING WINDS ARE EXPECTED. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 3684 9830 3677 9849 3648 9838 3649 9810 $$ ...SPEG.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:37 PM CDT, 4 hours 6 minutes earlier.
Area forecast discussion, Aug 5, 1:37 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OKLAHOMA 137 PM CDT TUE AUG 5 2003 SURFACE LOW IS CURRENTLY NEAR TULSA WITH WEAK COLD FRONT EXTENDING SOUTHWESTWARD TOWARD WICHITA FALLS. INVERTED SURFACE TROUGH REMAINS FROM SURFACE LOW NORTHWARD TO A SECOND SURFACE LOW OVER SOUTH DAKOTA...WHERE ANOTHER COLD FRONT ALSO LIES. AIRMASS BEHIND THE OKLAHOMA COLD FRONT HAS DESTABILIZED SIGNIFICANTLY THIS AFTERNOON THANKS IN PART TO HIGH BOUNDARY LAYER DEWPOINTS WRAPPING WESTWARD BEHIND THE LOWER LEVEL CIRCULATION. CONVERGENCE ALONG THIS FRONT... SURFACE TROUGH...AND EVEN A LOWER LEVEL CONFLUENT ZONE OVER THE CENTRAL TEXAS PANHANDLE...MAY BE ENOUGH FOR ISOLATED TO WIDELY SCATTERED TSRA TO DEVELOP DURING THE LATE AFTERNOON/EARLY EVENING. THE COLD FRONT OVER SOUTH DAKOTA IS EXPECTED TO MOVE QUICKLY SOUTHWARD OVERNIGHT...LIKELY REACHING NORTHERN PORTIONS OF THE AREA BEFORE 12Z. SYNOPTIC SCALE SUBSIDENCE WILL PREVAIL HOWEVER... RESULTING IN FRONTOLYSIS. CONTINUED NEAR PROXIMITY OF MID/UPPER LEVEL RIDGE IS EXPECTED TO PERSIST THROUGH THE END OF THIS WEEK AND INTO THE NEXT. HAVE PLACED MORE CONFIDENCE IN THE GREATER RUN-TO RUN CONTINUITY OF THE ECMWF WHICH ALLOWS THE ROCKIES RIDGE TO HAVE A LARGER INFLUENCE ON THE AREA COMPARED TO THE GFS. IF THE GFS SOLUTION WAS TO BE FOLLOWED...LOW POPS WOULD BE NEEDED BY THIS WEEKEND...ESPECIALLY IN THE NORTH AND WEST. OTHER MEDIUM RANGE MODELS...INCLUDING THE UKMET AND CANADIAN...AND THE 12Z VERSION OF THE GFS...ARE MORE IN LINE WITH THE ECMWF. BY DAY 7 (TUES)...THE ECMWF SHOWS STRONGER WESTERLY MID LEVEL WINDS FORMING OVER KANSAS/NORTHERN OKLAHOMA...INDICATING A SLIGHTLY HIGHER CHANCE OF RAIN FOR THESE AREAS. OKC 75 97 72 96 / 5 5 10 0 HBR 73 99 71 98 / 20 5 10 0 SPS 75 101 74 101 / 20 5 10 0 GAG 69 95 66 95 / 5 5 10 0 PNC 73 94 71 94 / 20 5 10 0 DUA 76 98 74 99 / 20 5 10 0 .OUN... OK...NONE. TX...NONE. JAMES
Hazardous weather outlook, Aug 5, 12:00 PM CDT, 5 hours 43 minutes before
OKZ004>048-050>052-TXZ083>090-061200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE AUG 5 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
DISCUSSION...
A SURFACE TROUGH WILL BE MOVING INTO SOUTHERN OKLAHOMA AND WESTERN
NORTH TEXAS THIS AFTERNOON AND EVENING. MEANWHILE... A WEAK UPPER
LEVEL LOW PRESSURE TROUGH WILL ALSO BE MOVING SOUTH INTO THE RED
RIVER VALLEY BY EVENING. SCATTERED THUNDERSTORMS WILL BE POSSIBLE
LATE THIS AFTERNOON AND EVENING... MAINLY OVER SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS. ELSEWHERE... AN AREA OF HIGHER MOISTURE IN
NORTH CENTRAL OKLAHOMA...LOCATED NEAR A WEAK CONVERGENCE ZONE IN
NORTHEAST OKLAHOMA... MAY ALSO SUPPORT ISOLATED THUNDERSTORMS
THROUGH EARLY EVENING. ALTHOUGH A FEW STORMS LATE THIS AFTERNOON AND
EVENING MAY BRIEFLY PRODUCE ISOLATED STRONG WIND GUSTS... ORGANIZED
SEVERE WEATHER IS NOT EXPECTED.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY AUG 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...5 PERCENT.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE FORECAST.
OTHER HAZARDOUS WEATHER...
HOT AND DRY CONDITIONS ARE EXPECTED TO CONTINUE...WHICH WILL CREATE
ENHANCED WILDFIRE DANGERS...ESPECIALLY IN AREAS THAT HAVE NOT SEEN
APPRECIABLE RAIN DURING THE PAST SEVERAL DAYS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY MORNING.
CJSIn the hours before
Special weather statement, Aug 5, 3:22 PM CDT, 2 hours 21 minutes before
OKZ004-052035- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 322 PM CDT TUE AUG 5 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY. A STRONG THUNDERSTORM WAS LOCATED 13 MILES NORTHWEST OF BUFFALO AT 322 PM CDT...MOVING SOUTH AT 20 MPH. SMALL HAIL AND WINDS TO NEAR 50 MPH ARE POSSIBLE. CJS
Special weather statement, Aug 5, 3:38 PM CDT, 2 hours 5 minutes before
OKZ004-052100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 338 PM CDT TUE AUG 5 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY. STRONG THUNDERSTORMS WERE LOCATED ACROSS NORTHERN HARPER COUNTY... OR ABOUT 12 MILES NORTHWEST OF BUFFALO AT 338 PM CDT. THE STORMS WERE MOVING SOUTHEAST AT 2O MPH. THE STORMS WILL AFFECT THE BUFFALO AND ROSSTON AREAS. SMALL HAIL AND WINDS TO NEAR 50 MPH ARE POSSIBLE. CJS
Special weather statement, Aug 5, 4:45 PM CDT, 58 minutes before
OKZ045-052155- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 445 PM CDT TUE AUG 5 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR JEFFERSON COUNTY. A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF ADDINGTON AT 445 PM CDT...MOVING SOUTHEAST AT 15 MPH. STRONG WINDS ARE LIKELY WITH THIS STORM. PEOPLE IN JEFFERSON COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. ...SPEG.
Special weather statement, Aug 5, 4:48 PM CDT, 55 minutes before
OKZ009-052200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 448 PM CDT TUE AUG 5 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS COUNTY. A STRONG THUNDERSTORM WAS LOCATED 13 MILES NORTH OF GAGE AT 448 PM CDT...MOVING SOUTHEAST AT 25 MPH. THIS STORM MAY BECOME SEVERE. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN ELLIS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Local storm report, Aug 5, 5:02 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
0502 PM CDT TUE AUG 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM COMANCHE OK LIGHTNING
08/05/03 STEPHENS LIGHTNING CAUSED HOUSE
FIRE
TYThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:28 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 47 min |
| Aug 5, 4:41 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 49 min |
| Aug 5, 5:47 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 43 min |
| Aug 5, 6:02 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 43 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.